Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 437, NWS Tallahassee, FL

August 25, 2015Jefferson County, Leon County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 25, 2015, 4:27 PM EDT for Jefferson County, Leon County, Wakulla County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2015, 4:27 PM EDT (20:27 UTC)
Expired
Aug 25, 2015, 4:44 PM EDT
In force
17 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 26 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS52 KTAE 252027
SVRTAE
FLC065-073-129-252100-
/O.NEW.KTAE.SV.W.0437.150825T2027Z-150825T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN THE BIG BEND OF FLORIDA...
  NORTHEASTERN WAKULLA COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN LEON COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 500 PM EDT

* AT 427 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
  WINDS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOODVILLE. THIS STORM 
  WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WOODVILLE...ST. MARKS...WAKULLA...HELLS HALF ACRE...FANLEW...
  NEWPORT...NATURAL BRIDGE...VEREEN AND PLUM ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3013 8417 3027 8429 3043 8413 3021 8395
TIME...MOT...LOC 2027Z 234DEG 4KT 3025 8416 

$$

9-FOURNIER
1 follow-up statement
300 
WWUS52 KTAE 252044
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM EDT TUE AUG 25 2015

FLC065-073-129-252054-
/O.CAN.KTAE.SV.W.0437.000000T0000Z-150825T2100Z/
JEFFERSON FL-WAKULLA FL-LEON FL-
444 PM EDT TUE AUG 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
NORTHEASTERN WAKULLA AND SOUTHEASTERN LEON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3013 8417 3027 8429 3043 8413 3021 8395
TIME...MOT...LOC 2042Z 234DEG 4KT 3026 8414 

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:22 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 25, 3:22 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT TUE AUG 25 2015

.Near Term [Through Tonight]...

The 1 pm EDT regional surface analysis showed a cold front extending
southwestward from a weak frontal wave along the SC-GA border,
through Albany, GA, through just west of Quincy, FL, then west-
southwestward to the LA coast. Vapor imagery and upper air data
showed a long wave trough over much of the eastern CONUS, with an
upper level +PV anomaly over central MS & AL. This short wave will
translate through our region later tonight, as will the surface cold
front.

Until this front moves through, there will be ample potential energy
for scattered thunderstorms to develop this afternoon, mainly along
and south of a line from Tallahassee to Valdosta. This will likely
occur as the synoptic cold front interacts with the FL Big Bend sea
breeze front, which was just beginning to develop at the coast.

With MLCAPE values around 3,000 J/Kg ahead of the front, dry air
aloft, and relatively steep 700-500 mb lapse rates, there could be a
few strong to marginally severe thunderstorms through early this
evening. The limiting factor, which could also limit the overall
storm coverage, is some residual dry air in the mid troposphere,
which could get entrained into the moist updrafts and weaken them
considerably.

Later tonight dewpoints will drop to below average, in the mid 50s
to lower 60s across much of our region. Skies will clear and lows
will dip into the 60s for a much-welcomed preview of autumn.

.Short Term [Wednesday Through Thursday Night]...

A deep trough over the east coast will begin to break
down and move off shore on Thursday. With much direr air in place,
PoPs will be limited to 20% in the Big Bend and south central
Georgia for the short term period. Dewpoints will drop into the 50s
for much of the area on Wednesday. While highs will still be in the
lower 90s, the apparent temperature will be much lower than we have
seen over the last week. Lows will be in the 60s on Wednesday night,
even dropping to the low 60s for southeast Alabama and the
western Panhandle.

.Long Term [Friday Through Tuesday]...

As surface high pressure over the north east moves off shore, winds
will become southerly and bring more moisture in from the Gulf. PoPs
will increase to the 20 to 50 percent range for the weekend.
After the nice tease of early fall with drier air, dewpoints will
increase starting on Friday. Highs will be in the lower 90s and
lows in the lower 70s.

&&

.Aviation...
[Through 18Z Wednesday] We expect a period of low cigs/Vis and gusty
winds at or around KTLH and KVLD through 22z. Otherwise, we expect
VFR conditions through the period as much drier air moves into the
region from the northwest.

&&

.Marine...

Elevated winds associated with a dry cold front will continue
through Wednesday. Starting Wednesday night winds and seas will
generally be light.

&&

.Fire Weather...

A drier airmass will filter in behind a cold front with minimum
relative humidities dropping to around 30 percent in some areas
Wednesday afternoon.

&&

.Hydrology...

With all rivers below flood stage and significant rain not
expected, there are no hydrology concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  93  66  94  71 /  20   0  10  10  10
Panama City   71  86  69  86  74 /   0   0  10  10  10
Dothan        62  89  64  91  69 /   0   0  10   0  10
Albany        64  91  64  93  71 /   0   0  10  10  10
Valdosta      69  90  66  92  72 /  30  10  10  20  10
Cross City    74  91  73  90  74 /  10  20  20  20  20
Apalachicola  72  91  70  89  74 /  10   0  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...FOURNIER
SHORT TERM...WESTON
LONG TERM...WESTON
AVIATION...FOURNIER
MARINE...WESTON
FIRE WEATHER...BARRY
HYDROLOGY...WESTON

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.